# HEALTH RESEARCH ALLIANCE MEMBERS MEETING

March 21-22, 2023

## Hosted by the Arnold and Mabel Beckman Foundation



All sessions will be held at Beckman Center of the National Academies (100 Academy Drive Irvine, CA 92617)

### March 21 | Tuesday

7:30 -8:30AM

**Breakfast and Networking** (Including first time attendee meet and greet)

8:30am - 9:15am (45min) Welcome to the Arnold and Mabel Beckman Foundation

Anne Hultgren, PhD

Executive Director | Arnold and Mabel Beckman Foundation

Welcome to the Members Meeting

Maryrose Franko, PhD

Executive Director | Health Research Alliance

**9:15am – 10:45am** (90min)

Discussion of the changing biomedical workforce – supporting ECIs to foster career choices that support funders' missions

This will be a solutions-oriented session to learn about how funders can support either retention in and/or transition to careers outside of academia (depending on the funders' mission) of early career investigators (ECI) that could serve as models for the broader biomedical funding community. The vision for the session is to explore strategies that funders may want to try out to support their ECI grantees to advance their organization's mission, whether in academia or elsewhere.

This session will feature a speaker from the NIH who will explore longstanding issues impacting careers of ECIs that are not being addressed and might be opportunities for funders to implement solutions. This session will also feature several HRA member speakers who will provide examples of programs they have implemented to support their early career investigators, ranging from support for those in academia to career transition programs.

#### **Moderators**

Kevin Sia, PhD

Program Officer for Medical Research | Doris Duke Foundation

#### Stefania Forner, PhD

Director, Medical & Scientific Relations | Alzheimer's Association

#### **Presenters**

Tara Schwetz, PhD

Acting Principal Deputy Director | National Institutes of Health

#### Lindsay Redman-Rivera, PhD

Grants Officer | Health Resources in Action

#### Alycia Halladay, PhD

Chief Science Officer | Autism Science Foundation

#### Judy Quong, PhD

Director, Scientific Review and Grants Administration | AACR

I

#### Mary O'Reilly, PhD

Vice President, Bioscience Research | Flinn Foundation

#### Victoria McGovern, PhD

Senior Program Officer | Burroughs Wellcome Fund

Current as of March 18 2023

## March 21 | Tuesday (continued)

### 10:45am - 11:15am Break

11:15am - 12:30pm

(30min)

### **Recent Innovations in Research Funding Mechanisms**

(75min)

While traditional research funding methods are still the predominate method used by HRA members, a growing number of members use non-traditional models. In this session we will hear from funders who have developed new ways to address gaps and needs in the research funding landscape, and explore the innovative new programs they have designed along with lessons learned in implementation.

#### **Moderator**

#### Lara Bethke, PhD

Chief Science Officer | Health Resources in Action

#### **Presenters**

#### Nokware Adesegun, JD

Vice President, Awards Management, Scientific & Medical Affairs | Pancreatic Cancer Action Network

#### Erik Lontok, PhD

Director of Research | Barth Syndrome Foundation

#### Andres Hurtado-Lorenzo, PhD

Vice President, Translational Research & IBD Ventures | Crohn's & Colitis Foundation

#### Lisa Marks Schwarz, MPA

Chief Operating Officer and Chief Philanthropy Officer | Break Through Cancer

## **12:30pm – 1:45pm** (75min)

#### **Networking lunch**

## **1:45pm – 3:00pm** (75min)

## Open Mic: Developing strategic approaches to communicating the value of your research

In this Open Mic session, HRA members will share their strategies for communicating the impact of their funding to a wide variety of stakeholders. We'll hear what platforms (podcasts, newsletters, social media, print media, etc) have been most effective for the various target audiences (boards, donors, patients, researchers, public, etc). Come prepared to share what was effective and what was not!

#### MC's

#### Megan Allen, PhD

Scientific Director | Damon Runyon Cancer Research Foundation

#### Joe Cotter

Research Engagement Manager | American Cancer Society

#### Orna Ehrlich, PhD

Vice President, Strategic Impact | Crohn's & Colitis Foundation

#### Priya Malhotra, PhD

Associate Director, Research Program | Breast Cancer Research Foundation

#### **Presenters**

#### **Alexandra Mulvey**

Senior Manager, Research Communications | JDRF

#### MJ Contino

Associate Director, Media Engagement | Alzheimer's Association

#### Lauren Harte-Hargrove, PhD

Director, Research | Cure Epilepsy

#### Nicole Litwin, PhD, RD

Manager, Scientific Impacts | Crohn's & Colitis Foundation

## March 21 | Tuesday (continued)

3:00pm – 3:30pm Break

3:30pm – 4:45pm

**Breakout sessions** 

(90min)

#### Misconduct and Ethics Learning Community

A conversation with Diane O'Dowd from the University of California, Irvine. In-person attendees will have the opportunity to discuss how funders and universities can work together to address reported (and decrease future) instances of toxic workplaces.

#### **Presenters**

Diane O'Dowd

Vice Provost, Academic Personnel | HHMI Professor, Dev. and Cell Biology | UCI

5:00pm - 7:00pm

Reception (includes heavy hors d'oeuvres)

Beckman Center

## March 22 | Wednesday

7am - 8am (60min) **Breakfast Service** 

8am - 9:30am (90min)

#### Evidence-based strategies that lead to a diverse awardee portfolio

Organizations have used a variety of strategies to increase diversity, equity, and inclusion of their supported researchers. These include but are not limited to direct outreach to minority serving groups/organizations/institutions, changes to RFAs and changes to the review process. While many of these strategies have been implemented, their success is still being evaluated. The focus of this session is for organizations to share strategies for which they have evidence, positive or negative, as to whether these strategies have been successful in helping them achieve their DEI goals.

#### **Moderator**

#### Lindsay Redman-Rivera, PhD

Grants Officer | Health Resources in Action

#### **Presenters**

#### Cyndi Atherton, PhD

Director of Science | Heising Simons Foundation

#### Raeka Aiyar, PhD

Vice President, Scientific & DEIB Outreach| New York Stem Cell Foundation

#### Kevin Sia, PhD

Program Officer for Medical Research | Doris Duke Foundation

#### Stefania Forner, PhD

Director, Medical & Scientific Relations | Alzheimer's Association

9:30am - 10:00am

**Break** 

(30min)

## March 22 | Wednesday (continued)

## 10:00am - 11:15am (75min)

# Processes and metrics used in the review to identify and select outstanding applications/applicants

In this session we will explore how funders asses and evaluate competing proposals to maximize the eventual impact and advance funders' missions. In addition, when it's all done (X-years later), how do funders measure that impact and test if our prognostic methods actually work?

This session will feature an external speaker who will describe the extensive analysis on the value of various metrics as predictors of success. In addition, HRA members will share metrics they use (outside of just publications and funding) and any evidence they have as to whether these metrics are valuable in choosing candidates who will advance a funder's mission.

#### **Moderator**

#### Kevin Moses, PhD

Senior Program Director | W. M. Keck Foundation

#### **Presenters**

#### Chonnettia Jones, PhD

Executive Director | Addgene

#### Kavita Bhalla, PhD

Scientific Review Officer | Conquer Cancer, The ASCO Foundation

#### Heather Calderone, PhD

Director, Research & Grants | American Brain Tumor Foundation

#### 11:15am - Lunch

(boxed will be available for those leaving for the airport)